New Jersey, 2005

Drought in New Jersey, September 1 to 30, 2005

September 1 to 30, 2005 · NWS PHI · 21 events in 21 counties and zones

September 2005 was an unseasonably warm and dry month across the state of New Jersey. The unseasonably dry weather began for most in mid August and continued throughout the month.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

September 2005 was an unseasonably warm and dry month across the state of New Jersey. The unseasonably dry weather began for most in mid August and continued throughout the month. The lack of rain affected both the agriculture and water supplies. Acting Governor Richard Codey declared a drought watch on September 13th and called for voluntary conservation methods. Residents were urged to limit lawn watering, to only run their washers and dishwashers with full loads and to purchase and install water saving shower heads and faucets. The state's Forestry Service also prohibited the creating of recreational fires that burn directly on the ground and in all wooded areas. The boroughs of Butler and Kinnelon (Morris County) placed restrictions on all outdoor use of water.Because of the higher cost for fuel, irrigation costs increased. The heat damaged the leaves of temperature sensitive plants such as lettuce, parsley and cilantro. The lack of rain reduced the size of lettuce, cabbage, leeks and arugula. The sun helped cause blistering of tomatoes, peppers, squash and beans. Some tree leaves were showing signs of scorching, especially along their edges. Dogwoods and maples showed signs of water stress. Milk production was down because of the affect the heat had on the cows. As one farmer was quoted, operational costs were up about 20 percent and yields were down 25 percent.Another problem with the drought affected power lines near the coast. The lack of rain permitted salt to build on power lines. When it rained at the end of the month, blown fuses, arcing wires and pole fires occurred. About 9,000 homes and businesses mainly in Atlantic and Cape May Counties lost power.Dating back to 1895, it was the second warmest and fifth driest September on record for the state of New Jersey. Across the state monthly county precipitation averages ranged from 0.2 inches in Cape May County to 2.4 inches in Mercer and Essex Counties. Normal is about 3.8 inches. The southern half of the state was drier than the northern half. The September average monthly temperature of 71.3 degrees at the Atlantic City International Airport was the sixth warmest September on record and the 0.53 inches of precipitation was the seventh driest September on record. At the Mercer County Airport near Trenton, the monthly average temperature of 71.2 degrees was 4.2 degrees warmer than normal and the monthly precipitation total of 2.94 inches was 0.48 inches drier than normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 31, 10:08 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 31, 10:08 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1108 PM EDT WED AUG 31 2005

.SECOND UPDATE...
THE TEXT FORECASTS WILL BE UPDATED VERY SHORTLY TO REMOVE ANY SHOWER
MENTIONS NORTH, AS THE RADAR HAS DRIED UP IN THE WAKE OF THE FRONT.
ONLY SOME MINOR MODIFICATIONS TO WIND DIRECTIONS AND SPEEDS WERE
MADE, WHICH SHOULD NOT IMPACT THE GRIDS AT ALL.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY ANZ450>455-430-431.

THE PREVIOUS AFDS ARE BELOW...

&&

.UPDATE...
FORECAST HAS BEEN UPDATED TO REFLECT CURRENT CONDITIONS. THE PCPN
HAS MOVED OFF TO THE EAST IN MOST AREAS, ALTHOUGH SOME LIGHT SHWRS
STILL LINGER NORTH. EVEN NORTHERN AREAS SHOULD LOSE THE SHWRS AFTER
MIDNIGHT. FCST TEMPS LOOK REASONABLE. ON THE MARINE, WE CONTEMPLATED
DROPPING SCA ON THE UPPER DEL BAY BUT DECIDED TO HOLD ONTO THEM
BECAUSE THERE ARE STILL SOME GUSTY WINDS UPSTREAM (MTN G30) AND WITH
THE AIR TEMPS COOLING BELOW THE WATER TEMPS, THE WINDS COULD KEEP
GUSTING TO 25 KTS FOR AWHILE MORE.

RNS/LN

&&

.SHORT TERM/LONG TERM...
COLD FRONT CURRENTLY MOVING INTO CENTRAL PA WILL CROSS THE FORECAST
AREA THIS EVENING. NOT MUCH IN THE WAY OF ORGANIZED SHOWER/TSTM
ACTIVITY YET TODAY IN OUR AREA ALTHOUGH WE DO EXPECT SCATTERED
SHOWERS AND A FEW TSTMS THROUGH THE EVENING HOURS. THE THREAT OF
SEVERE WEATHER WILL BE MUCH HIGHER TO OUR NORTH. THE HIGHEST
THREAT IN OUR AREA WILL BE NORTHERN NEW JERSEY. ONCE THE FRONT
CROSSES, SHOWER ACTIVITY WILL DIMINISH AND DRIER AIR WILL BEGIN
TO FILTER IN. THEN IT LOOKS LIKE WELL BE IN FOR AN EXTENDED
PERIOD OF FAIR WEATHER. TEMPERATURES WILL REMAIN QUITE WARM
THURSDAY AND FRIDAY. A SECONDARY SHOT OF COOLER AIR WILL BEGIN
TO PUSH IN FROM THE NORTHWEST FRIDAY NIGHT AS HIGH PRESSURE
PUSHES DOWN ACROSS THE GREAT LAKES. THIS HIGH WILL SETTLE OVER
NEW ENGLAND AND THE MID ATLANTIC STATES AND PROVIDE FAIR DRY
WEATHER AT LEAST THROUGH MID WEEK.

&&

.AVIATION...
WERE EXPECTING MAINLY VFR CONDITIONS WITH A STIFF SOUTHERLY BREEZE
UNTIL THE SURFACE TROUGH PASSES THROUGH THE REGION DURING THE LATE
AFTERNOON AND EARLY EVENING.  THERE COULD BE SOME SHOWERS,
ESPECIALLY IN THE VCNTY OF THE TROUGH.  CLEARING SHOULD TAKE PLACE
OVERNIGHT.

&&

.MARINE...
THE SMALL CRAFT ADVISORY WILL BE LEFT IN PLACE ON OUR OCEAN WATERS
AND ON DELAWARE BAY FOR THE SOUTHERLY WIND OUT AHEAD OF THE SURFACE
TROUGH.  THE WIND SHOULD VEER TO THE SOUTHWEST AND WEST AND IT IS
EXPECTED TO DIMINISH TONIGHT.  WAVES ON OUR OCEAN WATERS WILL
GRADUALLY SUBSIDE OVERNIGHT AS WELL, DROPPING BELOW 5 FEET BY
DAYBREAK ON THURSDAY.

IT APPEARS AS THOUGH RELATIVELY TRANQUIL CONDITIONS WILL CONTINUE IN
OUR MARINE AREA INTO THE HOLIDAY WEEKEND.

&&

SHORT TERM/LONG TERM...RPW
AVIATION/MARINE...DI
SECOND UPDATE.../
Hazardous weather outlook, Aug 31, 3:30 AM EST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 AM EDT WED AUG 31 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-010830-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
430 AM EDT WED AUG 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY, INCLUDING ISOLATED
TORNADOES. IN ADDITION, THUNDERSTORMS COULD PRODUCE HEAVY RAIN
MAINLY LATER THIS MORNING THROUGH THIS EVENING, ESPECIALLY OVER
EASTERN PENNSYLVANIA AND WEST-CENTRAL AND NORTHWESTERN NEW JERSEY.

HEAT INDICES IN URBANIZED AREAS MAY APPROACH 100 DEGREES THIS
AFTERNOON.

THE RIP CURRENT RISK IS HIGH OVER NEW JERSEY TODAY, AND MODERATE
OVER DELAWARE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD, INCLUDING THE
LABOR DAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY. REPORTS OF RAINFALL
AMOUNTS OF TWO INCHES OR MORE WOULD BE APPRECIATED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Camden

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Camden forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Drought, Cumberland

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Cumberland forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Drought, Eastern Atlantic

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Eastern Atlantic forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Drought, Eastern Cape May

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Eastern Cape May forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Drought, Eastern Monmouth

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Eastern Monmouth forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Drought, Eastern Ocean

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Eastern Ocean forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Drought, Gloucester

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Gloucester forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Drought, Hunterdon

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Hunterdon forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Drought, Mercer

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Mercer forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Drought, Middlesex

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Middlesex forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Drought, Morris

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Morris forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Drought, Northwestern Burlington

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Northwestern Burlington forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Drought, Salem

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Salem forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Drought, Somerset

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Somerset forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Drought, Southeastern Burlington

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Southeastern Burlington forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Drought, Sussex

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Sussex forecast zone
Reported by
GOVT OFFICIAL
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Drought, Warren

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Warren forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Drought, Western Atlantic

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Western Atlantic forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Drought, Western Cape May

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Western Cape May forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Drought, Western Monmouth

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Western Monmouth forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Drought, Western Ocean

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Western Ocean forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474251, 5474252, 5474253, 5474254, 5474255, 5474256, 5474257, 5474258, 5474259, 5474260, 5474261, 5474262, 5474263, 5474264, 5474265, 5474266, 5474267, 5474268, 5474269, 5474270, 5474271.